NEW YORK – The concussion Hillary Clinton suffered in December 2012 that led to a serious blood clot requiring hospitalization may also have caused her to suffer post-concussion syndrome, with symptoms including confusion, headaches and dizziness, warns a prominent Florida physician.
“The recent press reports about Hillary’s health point to the possibility she may yet be suffering the symptoms of post-concussion syndrome,” Dr. Daniel Kassicieh, D.O., a dual board certified osteopathic neurologist and a leading headache specialist who directs the Florida Headache and Movement Disorder Center in Sarasota, Florida, told WND in an exclusive telephone interview.
“Electing someone to be president of the United States who has post-concussion syndrome is a real concern to me,” Kassicieh said.
WND previously reported Hillary Clinton has been prescribed Armour Thyroid, a natural medication made from desiccated pig thyroid glands, for her hypothyroid condition and Coumadin – a brand name of warfarin, which initially was developed as a well-known rat poison – for her congenital tendency to form blood clots. WND also reported the medication Clinton has taken since 1998 to deal with her blood-clotting problems may have side effects that are hazardous to her health, including blurred vision and confusion, both of which she has experienced. And a California physician warned Coumadin could be more life-threatening to her than the possibility of a recurring blood clot.
Kassicieh pointed to published incidents that WND has previously reported:
- Bill Clinton, during a question and answer session at the Peterson Foundation in Washington, on May 14, 2014, told the audience that the concussion Hillary suffered “required six months of very serious work to get over.”
- After Clinton recovered sufficiently from the concussion and brain clot suffered in December 2012 to testify before Congress on Benghazi in January 2013, the New York Daily News reported she was wearing medically modified eyeglasses. Attached to each lens by transparent adhesive tape was a Fresnel prism designed to treat the double vision resulting from the concussion and blood clot.
- On Nov. 16, 2015, between Hillary Clinton’s aides Huma Abedin and Monica Hanley dated Jan. 26, 2013, regarding Clinton’s schedule. The aides said it was “very important” to go over phone calls with Clinton because the former secretary of state was “often confused.”
- Clinton’s five-minute bathroom break at the third Democratic debate in Goffstown, New Hampshire, on Dec. 19, 2015, initially attributed to the distance of the woman’s bathroom from the stage, was reported to have caused a “flare up of problems from brain injury” that required Clinton to sit in a chair off-stage to recover from fatigue, dizziness and disorientation.
“Add these published reports to the fact Hillary tends to make short public appearances and often appears fatigued, as well as her alleged forgetfulness over the last six to eight months would all point to her having some degree of post-concussion syndrome,” Kassicieh said.
The Mayo Clinic website lists the following as symptoms of post-concussion syndrome: headaches, dizziness, fatigue, irritability, anxiety, insomnia, loss of concentration, loss of memory, as well as sensitivity to noise and light.
“Headaches that occur after a concussion can vary and may feel like tension-type headaches or migraines,” the Mayo Clinic website states. “Most, however, are tension-type headaches, which may be associated with a neck injury that happened at the same time as the head injury.
“In some cases, people experience behavior or emotional changes after a mild traumatic brain injury,” the Mayo Clinic stresses. “Family members may notice that the person has become more irritable, suspicious, argumentative or stubborn.”
Neuropsychological testing needed?
WND asked Dr. Kassicieh what specifically drew his attention to the possibility Hillary Clinton might be suffering from post-concussion syndrome.
“As a neurologist who’s extremely familiar with post-concussion syndrome, it wasn’t any one thing that drew my attention to Hillary Clinton,” Kassicieh emphasized. “Having treated many patients with post-concussion syndrome, and having lectured and written medical articles on the subject, all the pieces of Hillary Clinton’s behavior since suffering the December 2012 concussion are highly suggestive of the conclusion that she may possibly be suffering from latent post-concussion syndrome.”
Kassicieh clarified that “syndromes” involve “a collection of neurological or neuropsychiatric symptoms or manifestations, such that you can have a little more of this or a little more of that.”
In each patient, however, there is a variation in which symptoms manifest and in the intensity of the symptoms.
“So, when it comes to post-concussion syndrome, some people may have more fatigue problems, others may have more difficulty with memory and recall,” he continued. “A very common condition with sufferers of post-concussion syndrome is that they cannot easily multitask, and they have greater trouble staying on-task for any length of time because their concentration and ability to focus on completing tasks are impaired.”
Kassicieh said he treats his post-concussion patients symptomatically.
“I send for neuropsychological evaluation those of my patients demonstrating persistent post-concussion symptoms, particularly when those symptoms involve cognitive difficulties or memory trouble, forgetfulness and problems concentrating such that they are easily distracted, or that they suffer depression and easy fatigue,” he said.
“There are batteries of neuropsychological tests that are performed, usually taking all day, that result in a multi-page report that detail very specific testing for the post-concussion syndrome and measure their degree of memory loss, their ability to concentrate, their attention span, as well as a host of other parameters so I can get a very detailed picture on the degree and scope of any given patient’s cognitive dysfunction and post concussion syndrome issues,” the physician said.
WND asked Kassicieh whether he would send Hillary Clinton for neuropsychological testing if she were one of his patients.
“Obviously, because Hilary is a politician, she would want to keep out of the public domain the fact she might be suffering from post-concussion syndrome,” he said. But if she were my patient I would want to send her for neuropsychological testing to get a more precise diagnosis of the post-concussion symptoms I believe we are observing.”
Kassicieh said Clinton “looks like a hypothyroidism patient to me, so that wasn’t a very big surprise when I found out based on my research regarding her current health condition.”
“Insufficiently treated hypothyroidism can lead to lethargy, fatigue, cognitive clouding,” he said. “So, if Hillary Clinton had even a little bit of post-concussion syndrome it could be a problem if her thyroid was not adequately treated.”
He said he doesn’t “particularly like Armour Thyroid as a medication for hypothyroidism.”
“It’s an old, ancient therapy that’s not a good preparation to treat hypothyroidism in my opinion,” he said.
“The point is that Hillary Clinton has a myriad of factors that can predispose her to cognitive dysfunction that leads to unclear decision making, with post-concussion syndrome and an inadequately thyroid condition, all compounded by her advanced age. And these are only the things we know about.”
He noted that repetitive head injuries are cumulative in that the brain “remembers each concussion it has suffered.”
“And there is neurological damage with each successive concussion. Once a brain cell dies, it never heals itself,” he said.
“Brain damage is additive, so if Hillary Clinton were to suffer another falling-down incident resulting in a concussion, I would suspect the damage to her brain would be even more severe than suffered from the first concussion alone.”
WND also previously reported that hypothyroidism can complicate Clinton’s blood clotting problem in that an underactive thyroid can lead to hypercoagulability, a condition that tends to produce excessive blood clotting.
“Hypothyroidism can predispose a patient to hypercoagulability,” Kassicieh observed. “So, in Hillary Clinton’s case, she is being treated with an old drug for her thyroid problem, Armour Thyroid, that may not be adequately treating her hypothyroidism.
“Can that make her risk for hypercoagulability greater? In my opinion, yes, absolutely.”